Illinois, 2017

Damaging Winds and Lightning Strike in Illinois, July 22 to 23, 2017

July 22 to 23, 2017 · NWS ILX · 10 events in 6 counties and zones

with one cell producing 60mph wind gusts near Olney in Richland County. Meanwhile, a large cluster of severe thunderstorms developed much further west along a stationary frontal boundary near Kansas City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated strong thunderstorms developed across southeast Illinois during the late evening of July 22nd...with one cell producing 60mph wind gusts near Olney in Richland County. Meanwhile, a large cluster of severe thunderstorms developed much further west along a stationary frontal boundary near Kansas City. These storms tracked eastward into southeast Illinois during the pre-dawn hours of July 23rd, producing 60-70mph wind gusts and sporadic wind damage south of the I-70 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 22, 8:07 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 22, 8:07 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
907 PM CDT Sat Jul 22 2017

.UPDATE...
Issued at 907 PM CDT Sat Jul 22 2017

Updated forecast around 8 pm to remove heat products. Current
forecast still looks good with chance of showers and storms south
of I-72 to Danville line. Temp/wind forecast looks fine so
additional update not needed at this time.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 314 PM CDT Sat Jul 22 2017

19z/2pm surface analysis shows a weak frontal boundary extending
from southern Lake Michigan westward to the Iowa/Missouri border.
The airmass ahead of the front is still recovering from early
morning convection: however, latest LAPS data indicates CAPE
values have increased to 2500-3500J/kg...with a max of over
4000J/kg noted south of I-70. Despite the increasing instability,
storms have yet to re-develop. One reason is because much of the
KILX CWA is currently under a region of subsidence in the wake of
the morning storm complex, as evidenced by an anticyclonic curl on
water vapor imagery across southeast Illinois. As this feature
tracks further east and the cold front sinks southward, widely
scattered thunderstorms will develop along/north of I-74 within
the next 2-3 hours. Storms will become more widespread across
east-central/southeast Illinois by mid to late evening, with a few
of the storms potentially becoming strong to severe east of I-57.
Have carried low chance PoPs everywhere during the evening, with
high chance across the east accordingly. The showers/storms will
drop further southward and will mainly be confined to the SE
counties after midnight.

The cold front will settle into the Ohio River Valley on Sunday:
however, drier air will only trickle southward into the region...
with dewpoints still expected to be in the lower 70s. Meanwhile, a
vigorous short-wave trough noted on latest water vapor over
southern Manitoba will track southeastward into Michigan.
Increasing lift along/ahead of the trailing vort max will interact
with the ample boundary layer moisture to trigger widely scattered
thunderstorms across eastern Iowa into north-central Illinois
Sunday afternoon. With CAPE values ranging from 2500-3500J/kg and
0-6km bulk shear increasing to around 40kt, a few of the cells
could potentially produce marginally severe wind gusts and hail.
Have included low chance PoPs along/north of a Jacksonville to
Danville line during the afternoon...then further south to just
north of I-70 in the evening. Do not think areal coverage will be
that substantial...and think any storms that fire will dissipate
after sunset as daytime instability wanes.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 314 PM CDT Sat Jul 22 2017

Once the upper wave passes to the east, high pressure will build
into the Midwest early next week...bringing cooler and less humid
conditions to central Illinois. High temperatures will drop into
the middle to upper 80s for Monday and Tuesday before rebounding
back into the 90s by Wednesday. Models are showing a significant
trough digging across the Great Lakes by late in the period,
which will allow another airmass change to arrive by the end of
the week. 12z Jul 22 GFS has sped up the initial short-wave and
its associated cold front, with scattered showers/thunder pushing
into west-central Illinois as early as Wednesday afternoon.
Meanwhile, the ECMWF remains about 6-12 hours slower with precip
arrival. At this point, it appears the best rain chances will
materialize Wednesday night through Thursday night, with all
solutions taking the front south of the region by Friday. As a
result, will carry high chance PoPs during that time, with
cooler/drier weather returning for Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 628 PM CDT Sat Jul 22 2017

Storms are finally beginning to develop along the front in
northern IL. However, as they move east they begin to weaken. This
front will drift south this evening. So thinking now is that pops
for PIA and BMI will be very small and precip will be south of
them. So will not have VCTS for them. SPI/DEC/CMI however could
still see some precip/ts as the front drops near them and
convection from the west could begin to move into central IL or
storms will develop on the front as it moves little south. So will
have VCTS for these three sites for several hours this evening. By
midnight all sites should be dry and front should be south of
SPI/DEC/CMI. Any precip that occurs this evening could result in
fog toward morning given the mostly clear skies and lighter winds
overnight. Winds will become northerly tomorrow behind the front
and am expecting some scattered CU to develop tomorrow.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Auten
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Auten
Hazardous weather outlook, Jul 22, 2:20 PM CST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
320 PM CDT Sat Jul 22 2017

ILZ030-031-038-043>046-055>057-063-230730-
Champaign-Clark-Coles-De Witt-Douglas-Edgar-Marshall-McLean-Piatt-
Vermilion-Woodford-
320 PM CDT Sat Jul 22 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Hot and humid conditions will prevail through early this evening
with Heat Index values of 105 to 110. Slightly cooler and less
humid air will filter in on Sunday.

Scattered thunderstorms are expected this evening. A few of the
storms may produce gusty winds, torrential rainfall and frequent
lightning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Widely scattered thunderstorms will be possible on Sunday. A few
of the storms will be capable of producing strong wind gusts
during the afternoon and early evening hours.

As another frontal boundary approaches the area later Wednesday
and Thursday, the chances for thunderstorms will increase across
the area.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening.

ILZ027>029-036-037-041-042-230730-
Fulton-Knox-Logan-Mason-Peoria-Stark-Tazewell-
320 PM CDT Sat Jul 22 2017

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Hot and humid conditions will prevail through early this evening
with Heat Index values of 105 to 110. Slightly cooler and less
humid air will filter in on Sunday.

Scattered thunderstorms are expected this evening. A few of the
storms may produce gusty winds, torrential rainfall and frequent
lightning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Widely scattered thunderstorms will be possible on Sunday. A few
of the storms will be capable of producing strong wind gusts
during the afternoon and early evening hours.

As another frontal boundary approaches the area later Wednesday
and Thursday, the chances for thunderstorms will increase across
the area.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening.

ILZ040-047>054-061-062-066>068-071>073-230730-
Cass-Christian-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-
Macon-Menard-Morgan-Moultrie-Richland-Sangamon-Schuyler-Scott-
Shelby-
320 PM CDT Sat Jul 22 2017

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Hot and humid conditions will prevail through early this evening
with Heat Index values of 105 to 110. Slightly cooler and less
humid air will filter in on Sunday.

Scattered thunderstorms are expected tonight. A few of the storms
may produce gusty winds, torrential rainfall and frequent
lightning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

As another frontal boundary approaches the area Wednesday night
and Thursday, the chances for thunderstorms will increase across
the area.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed tonight.

Bak

In the hours before

Local storm report, Jul 22, 4:15 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
515 PM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       1 S CAMP GROVE          41.07N 89.63W
07/22/2017  M2.25 INCH       MARSHALL           IL   TRAINED SPOTTER

            OVERNIGHT RAINFALL

&&

EJL
Special weather statement, Jul 22, 8:39 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
939 PM CDT SAT JUL 22 2017

ILZ057-063-230315-
Clark-Edgar-
939 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDGAR AND
NORTHEASTERN CLARK COUNTIES UNTIL 1015 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oliver, or near Paris, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paris, Marshall, Vermilion, Clarksville, Dennison, Oliver, Bell Ridge
and Sandford.

This includes Interstate 70 between mile markers 145 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3946 8788 3962 8776 3960 8753 3944 8753
      3938 8754
TIME...MOT...LOC 0238Z 282DEG 32KT 3953 8773

Auten
Local storm report, Jul 22, 9:19 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1019 PM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       3 S ASTORIA             40.18N 90.36W
07/22/2017  M1.76 INCH       SCHUYLER           IL   PUBLIC

&&

GEELHART
Special weather statement, Jul 22, 9:36 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1036 PM CDT SAT JUL 22 2017

ILZ063-068-230415-
Clark-Crawford-
1036 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD AND SOUTH CENTRAL CLARK
COUNTIES UNTIL 1115 PM CDT...

At 1036 PM CDT, Doppler radar was tracking a strong thunderstorm over
Annapolis, or 11 miles northwest of Robinson, moving southeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Robinson, Palestine, Hutsonville, Flat Rock, New Hebron, Annapolis,
Eaton, York, Orange, Merom, Stoy, West York, Crawford County Airport
and Trimble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3889 8754 3888 8753 3886 8755 3885 8771
      3909 8795 3927 8783 3919 8760 3914 8766
      3912 8763 3911 8765 3910 8762 3909 8762
      3906 8757 3899 8756 3899 8758 3896 8751
      3890 8752
TIME...MOT...LOC 0336Z 295DEG 27KT 3915 8784

Auten

The radar

The Evansville,IN radar (KVWX), 125 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Clark

When
July 22, 9:45 PM CST to 10:46 PM CST
Where
Clark County, Marshall
Property damage
$20,000
Reported by
Public
Coordinates
39.380, -87.700

Lightning struck and damaged an Assisted Living Center in Marshall.

Thunderstorm Wind, Richland

When
July 22, 11:05 PM CST to 11:10 PM CST
Where
Richland County, Olney
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.730, -88.080

A tree was snapped in Olney.

Thunderstorm Wind, Clay

When
July 23, 3:52 AM CST to 3:57 AM CST
Where
Clay County, Xenia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.630, -88.630

Multiple tree limbs were blown down. One mid-sized tree was snapped about halfway up.

Thunderstorm Wind, Richland

When
July 23, 4:32 AM CST to 4:37 AM CST
Where
Richland County, Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
38.730, -88.080

Several trees and power lines were blown down across Olney.

Thunderstorm Wind, Jasper

When
July 23, 4:39 AM CST to 4:44 AM CST
Where
Jasper County, Newton
Measured
52 kt (60 mph) estimated gust
Property damage
$110,000
Reported by
Emergency Manager
Coordinates
38.980, -88.170

Numerous trees and power lines were blown down across Newton. One large tree fell onto a house.

Thunderstorm Wind, Lawrence

When
July 23, 4:39 AM CST to 4:44 AM CST
Where
Lawrence County, Sumner
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
38.720, -87.850

Numerous trees and power lines were blown down in Sumner.

Thunderstorm Wind, Jasper

When
July 23, 4:45 AM CST to 4:50 AM CST
Where
Jasper County, St Marie
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.930, -88.020

Tree limbs were blown down in Ste. Marie.

Thunderstorm Wind, Lawrence

When
July 23, 4:55 AM CST to 5:00 AM CST
Where
Lawrence County, Birds
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.830, -87.670

Numerous trees and power lines were blown down in Sumner.

Thunderstorm Wind, Lawrence

When
July 23, 4:55 AM CST to 5:00 AM CST
Where
Lawrence County, Lawrenceville
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
38.720, -87.670

Numerous trees and power lines were blown down across Lawrenceville.

Thunderstorm Wind, Crawford

When
July 23, 5:09 AM CST to 5:14 AM CST
Where
Crawford County, Oblong
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.000, -87.920

A large tree and numerous tree branches were blown down in Olney. Power was knocked out across town.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712032, 712034, 712037, 712040, 712046, 712051, 712075, 712053, 712054, 712061.